Alert archive / Rhode Island / Areal Flood Warnings in 2021
Areal Flood Warning 25, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this areal flood warning at Aug 5, 2021, 5:27 AM EDT for 5 counties in Rhode Island; Bristol County, Plymouth County, Massachusetts. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2021, 5:27 AM EDT (09:27 UTC)
- Expired
- Aug 5, 2021, 12:47 PM EDT
- In force
- 7 hr
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bristol County, MA, Plymouth County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 31 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 9.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
852
WGUS41 KBOX 050927
FLWBOX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Boston/Norton MA
527 AM EDT Thu Aug 5 2021
MAC005-023-RIC001-003-005-007-009-051845-
/O.NEW.KBOX.FA.W.0025.210805T0927Z-210805T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bristol MA-Plymouth MA-Bristol RI-Kent RI-Newport RI-Providence RI-
Washington RI-
527 AM EDT Thu Aug 5 2021
The National Weather Service in Norton has issued a
* Flood Warning for...
Bristol County in southeastern Massachusetts...
Southwestern Plymouth County in southeastern Massachusetts...
Bristol County in Rhode Island...
Eastern Kent County in Rhode Island...
Newport County in Rhode Island...
Southeastern Providence County in Rhode Island...
Northeastern Washington County in Rhode Island...
* Until 245 PM EDT Thursday.
* At 527 AM EDT, Doppler radar indicated renewed areas of heavy rain
developing and moving into the warned area. Between 1 and 2 and a
half inches of rain have fallen in the warned area from the
overnight. Additional rain, falling heavy at times, is expected to
move northward across the warned area through early afternoon.
* This rain will cause ponding of water on roads and at least minor
urban and poor drainage street and highway flooding. In addition,
rises on creeks and streams at or over bankfull is possible.
* Some locations that will experience flooding include...
Providence, New Bedford, Fall River, Warwick, Cranston, Pawtucket,
Taunton, East Providence, Dartmouth, Cumberland, North Providence,
South Kingstown, West Warwick, Johnston, Bridgewater, North
Kingstown, Newport, Bristol, Attleboro and Middleborough.
Additional rainfall amounts up to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4145 7158 4156 7156 4178 7149 4188 7144
4190 7139 4192 7120 4200 7118 4205 7109
4201 7105 4196 7094 4190 7089 4175 7083
4158 7084 4150 7089 4140 7105 4132 7129
4131 7142 4134 7158
$$
AL1 follow-up statement
258
WGUS81 KBOX 051647 RRA
FLSBOX
Flood Statement
National Weather Service Boston/Norton MA
1247 PM EDT Thu Aug 5 2021
MAC005-023-RIC001-003-005-007-009-051657-
/O.CAN.KBOX.FA.W.0025.000000T0000Z-210805T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bristol MA-Plymouth MA-Bristol RI-Kent RI-Newport RI-Providence RI-
Washington RI-
1247 PM EDT Thu Aug 5 2021
...FLOOD WARNING IS CANCELLED FOR BRISTOL, SOUTHWESTERN PLYMOUTH,
BRISTOL, EASTERN KENT, NEWPORT, SOUTHEASTERN PROVIDENCE AND
NORTHEASTERN WASHINGTON COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4145 7158 4156 7156 4178 7149 4188 7144
4190 7139 4192 7120 4200 7118 4205 7109
4201 7105 4196 7094 4190 7089 4175 7083
4158 7084 4150 7089 4140 7105 4132 7129
4131 7142 4134 7158
$$What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this areal flood warning went out at Aug 5, 4:19 AM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 5, 4:19 AM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
419 AM EDT Thu Aug 5 2021
.SYNOPSIS...
Low pressure moves across RI and eastern MA today, resulting in
showers and thunderstorms with locally very heavy rainfall and
possible flooding. The low departs tonight with dry weather to
follow Fri into Sat, along with warming temperatures. Then low
pressure tracks south of New England Sat night thru Sun night,
yielding a risk of scattered showers and cooler conditions. High
pressure over the Maritimes provides mainly dry weather Monday along
with cool temperatures. Then summer heat and humidity return to
southern New England Tue and Wed.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WV and IR imagery show well defined tropical connection in place
with cooling cloud tops developing off the mid Atlc coast. Axis of
2"+ PWATs lifting north across SE New Eng with right entrance of
region of upper jet in place for much of today which will set the
stage for heavy rainfall across eastern New Eng.
Locally heavy showers ongoing across portions of RI and SE MA with
additional heavy showers developing over the ocean at the nose of a
strengthening low level jet. Expect these showers to become more
organized with locally heavy rainfall moving up across eastern
half New Eng through the morning hours as the low level jet
approaches. Consensus of the global and hi-res guidance favor
axis of heaviest rainfall along and east of the I-95 corridor
across RI and SE MA which looks reasonable given location of low
level jet and PWAT axis which favors SE New Eng. Also, surface
boundary will be moving into SE MA as wave of low pres tracks
along it which will enhance low level convergence. Heaviest
rainfall will occur through the morning but showers will likely
persist well into the afternoon in eastern New Eng with deep
moisture and forcing for ascent persisting within the right
entrance region of the upper jet. MRMS rainfall estimates show
1-2 inches of rain have fallen over S RI and SE MA. Expect an
additional 1-2 inches of rain over a broad area in RI and
eastern MA. Localized total rainfall up to 4+ inches possible in
portions of RI and SE MA. Flash flood watches will continue for
RI and eastern MA where highest confidence of heavy rainfall
and areas of street and highway flooding. Dropped the watches
for eastern CT and southern Worcester county which will likely
remain west of the axis of heaviest rainfall.
A few t-storms are possible across SE New Eng today where marginal
instability will be present in the warm sector. While a very low
probability, can't rule out a rotating storm later this morning into
early afternoon as low level jet approaches, especially Cape/Islands
and possibly SE MA near and east of the boundary which will be a
source for enhanced surface vorticity. Low LCLs and favorable 0-3km
CAPE present in the warm sector and HREF indicating low probs of
updraft helicity tracks so low risk for an isolated brief tornado.
Temps will reach the mid 70s with dewpoints near 70 in the warm
sector across Cape/Islands into SE MA, with upper 60s along and west
of I-95 with cooler northerly flow on the west side of the boundary.
Some lower 70s also possible in the CT valley. A period of gusty
winds expected to impact Cape/Islands later morning into the
afternoon as low level jet approaches given more favorable mixing in
warm sector. Can't rule out a few gusts to 30-40 mph.
High surf: We issued a high surf advisory for south coast
beaches today as seas build which will result in increasing
surf and risk for dangerous rip currents.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Showers near the coast will be exiting by evening, then expect
partial clearing developing from west to east during the night as
good mid level drying moves in from the west. Low clouds may linger
a bit, especially in the east and patchy late night fog possible in
the interior valleys. Lows mainly upper 50s to lower 60s with mid
60s Cape/Islands.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Highlights...
* Fri/Sat - dry and turning warmer
* Sun/Mon - not as warm with scattered showers Sunday
* Tue/Wed - return to summer heat and humidity
Fri/Sat...
Rising heights/anticylonic flow will support dry weather and warming
temps. Good column drying Fri with PWATs dropping to about 80% of
normal per ensembles. This dry airmass lingers into much of Sat,
although can't rule out a low risk of an isolated late day
shower/thunderstorm across western MA/CT. Warming trend this period
with 925 mb temps up to +21C/+22C Fri. This combined with WSW flow
will yield highs in the mid to upper 80s. Additional warming Sat
with 925 mb temps climbing to +22C/+23C, which should support highs
in the upper 80s to lower 90s away from the south coast.
Sat night/Sun/Sun night...
Southern and northern stream moisture converge on southern New
England this period. Models differ on stream interaction and
amplitude, so definitely some uncertainty this period. Shouldn't be
a washout, but scattered showers are possible. Not as warm as Fri or
Sat, given increased cloud cover, risk of showers and and light
onshore flow as surface wave likely tracks south of New England.
Monday...
1025 mb surface high over the Maritimes, with ridge axis extending
southwest into New England should support mainly dry weather.
Although maritime airmass combined with easterly onshore flow, will
result in cooler temps especially in eastern MA. Large temp
difference possible across the area, with highs 75-80 in eastern MA
but mid to upper 80s possibly in the CT river valley, including
Hartford and Springfield.
Tue/Wed...
Subtropical ridge builds northward, placing southern New England on
its northern periphery, with ensembles showing 850 mb temps warming
to +17C Tue and then +18C/+19C Wed. This should support highs 85-90
Tue and upper 80s to lower 90s Wed. Ensembles suggest there could be
enough ridging over southern New England to support mainly dry
weather.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Through Today...Moderate confidence.
Widespread MVFR/IFR with areas of LIFR across eastern New Eng
with multiple pulses of heavy rainfall moving up from the
south. Isolated t-storms possible across RI and SE MA. Further
west toward the CT valley, mainly MVFR cigs with a few showers
possible, but steadier and heavier rainfall to the east. A
period of southerly wind gusts 25-35 kt possible over the Cape
Islands 15-20z as the low level jet moves up across the region.
Along and west of I-95 corridor, NE winds becoming N.
Tonight...Moderate confidence.
Showers exiting to the east by evening. Otherwise MVFR/IFR cigs
in the east with VFR CT valley, improving to VFR in the east
overnight. Patchy late night fog possible in the interior
valleys.
KBOS Terminal...Moderate confidence. Pulses of heavy showers
through the morning with IFR conditions. Showers becoming more
scattered during the afternoon but improving cigs may be
delayed until evening.
KBDL Terminal...Moderate confidence. Areas of MVFR cigs today
with a few showers possible, improving to VFR this evening.
Outlook /Friday Night through Monday/...
Friday Night through Saturday: VFR.
Saturday Night: Mainly VFR, with local MVFR possible. Slight
chance SHRA.
Sunday: Mainly VFR, with areas MVFR possible. Chance SHRA,
chance TSRA.
Sunday Night: VFR.
Monday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
High confidence through tonight.
Increasing southerly winds across S/SE waters as low level jet
approaches. A period of 25-30 kt expected into the afternoon. Winds
shift to W/SW tonight with diminishing speeds. Seas build to
6-8 ft over southern waters. Vsbys reduced in occasional heavy
showers and isolated t-storms. Improving conditions tonight.
/Outlook /Friday Night through Monday/...
Friday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.
Saturday: Winds less than 25 kt. Seas locally approaching 5 ft.
Saturday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers.
Sunday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers, slight chance of thunderstorms.
Sunday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers, slight chance of
thunderstorms.
Monday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Flash Flood Watch through this afternoon for MAZ005>007-
013>021.
High Surf Advisory until 8 PM EDT this evening for MAZ020-023-
024.
RI...Flash Flood Watch through this afternoon for RIZ001>008.
High Surf Advisory until 8 PM EDT this evening for RIZ006>008.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
ANZ232>234.
Small Craft Advisory from 8 AM this morning to 8 PM EDT this
evening for ANZ231.
Small Craft Advisory until 8 AM EDT Friday for ANZ235-237.
Small Craft Advisory from 8 AM this morning to 2 AM EDT Friday
for ANZ250.
Small Craft Advisory until 8 PM EDT Friday for ANZ254>256.
&&
SYNOPSIS...KJC/Nocera
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...Nocera
AVIATION...KJC/Nocera
MARINE...KJC/NoceraHazardous weather outlook, Aug 5, 4:33 AM EDT, 54 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 433 AM EDT Thu Aug 5 2021 MAZ020-RIZ006>008-060845- Southern Bristol MA-Washington RI-Newport RI-Block Island RI- 433 AM EDT Thu Aug 5 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... ...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeastern Massachusetts and southern Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ002>004-MAZ002>004-008>012-022-026-060845- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Barnstable MA-Northern Middlesex MA- 433 AM EDT Thu Aug 5 2021 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, southeastern Massachusetts and western Massachusetts. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ005>007-013>019-021-RIZ001>005-060845- Central Middlesex MA-Western Essex MA-Eastern Essex MA- Western Norfolk MA-Southeast Middlesex MA-Suffolk MA- Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA- Eastern Plymouth MA-Southern Plymouth MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- 433 AM EDT Thu Aug 5 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... This Hazardous Weather Outlook is for eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts and northern Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ023-024-060845- Dukes MA-Nantucket MA- 433 AM EDT Thu Aug 5 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeastern Massachusetts. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-060845- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 433 AM EDT Thu Aug 5 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Aug 5, 12:12 AM EDT, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1212 AM EDT Thu Aug 5 2021
MAZ013-015>022-RIZ001-002-004-005-007-050500-
Suffolk MA-Southern Plymouth MA-Western Plymouth MA-
Eastern Norfolk MA-Barnstable MA-Eastern Plymouth MA-
Southern Bristol MA-Western Norfolk MA-Northern Bristol MA-
Eastern Kent RI-Newport RI-Northwest Providence RI-Bristol RI-
Southeast Providence RI-
1212 AM EDT Thu Aug 5 2021
...Heavy rainfall will impact portions of southwestern Suffolk,
Norfolk, western Barnstable, Plymouth, Bristol, Newport, east
central Kent, northeastern Providence and Bristol Counties through
100 AM EDT...
At 1205 AM EDT, Doppler radar was tracking a band of heavy rainfall
along a line extending from near Wrentham to near Middletown.
Movement was northeast at 20 mph.
HAZARD...Heavy rain capable of ponding and minor street flooding.
The automated weather observing system at Newport, RI
reported 1.14 inches of rain between 11 PM and 12 AM.
SOURCE...Radar indicated. In addition, minor street flooding was
reported in New Bedford on Brownell Avenue at Hawthorn
Street and and Brownell Avenue at Clarendon Street as of
1158 PM Wednesday per amateur radio operators.
IMPACT...Ponding of water and minor street Sharp rises on small
streams and creeks. Potential hydroplaning risk for
travelers.
Locations impacted include...
Boston, Providence, New Bedford, Brockton, Quincy, Fall River,
Warwick, Pawtucket, Plymouth, Taunton, Weymouth, East Providence,
Braintree, Dartmouth, Cumberland, Randolph, Franklin, North
Attleborough, Norwood and Milton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4146 7133 4171 7116 4172 7126 4158 7133
4171 7129 4169 7137 4209 7144 4239 7097
4230 7105 4225 7088 4234 7088 4179 7051
4162 7087 4165 7092 4160 7090 4146 7119
4163 7121 4148 7124
TIME...MOT...LOC 0405Z 224DEG 17KT 4204 7140 4149 7124
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
LocontoThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 12:12 AM EDT | Special Weather Statement | BOX | Bristol, Newport | 48 min |
| Aug 5, 3:14 AM EDT | High Surf Advisory | BOX | Newport, Washington | 17 hr |
| Aug 5, 6:52 AM EDT | Areal Flood Warning | BOX | Providence | 6 hr |
Nearby
Areal Flood Warnings in Rhode Island, 2021Areal Flood Warnings in Massachusetts, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.